Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 158, NWS Columbia, SC

August 9, 2018Columbia County, Richmond County, Georgia; Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 9, 2018, 5:20 PM EDT for Columbia County, Richmond County, Georgia; Aiken County, South Carolina. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2018, 5:20 PM EDT (21:20 UTC)
Expired
Aug 9, 2018, 5:45 PM EDT
In force
25 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbia County, GA, Richmond County, GA, Aiken County, SC

The radar

The Columbia radar (KCAE), 99 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 5:42 PM EDTTSTM WND DMG4 S Burnettown, SCTREES DOWN NEAR THE INTERSECTION OF PINE LOG RD AND STORM BRANCH RD. TIME ESTIMATED FROM RADAR.
Aug 9, 5:47 PM EDTTSTM WND DMGJackson, SCSPOTTER HEARD ON SCANNER REPORT OF COUPLE TREES DOWN NEAR JACKSON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

929 
WUUS52 KCAE 092120
SVRCAE
GAC073-245-SCC003-092145-
/O.NEW.KCAE.SV.W.0158.180809T2120Z-180809T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
520 PM EDT THU AUG 9 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Central Columbia County in east central Georgia...
  Richmond County in east central Georgia...
  Southwestern Aiken County in central South Carolina...

* Until 545 PM EDT.

* At 519 PM EDT, National Weather Service doppler radar indicated 
  strong thunderstorms extending through southern Richmond County 
  into southern Aiken County. This includes the Augusta area. Some 
  of these storms likely contained wind gusts near 60 mph. 

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  North Augusta, Grovetown, Evans, Augusta, Martinez, Clearwater,
  Fort Gordon, Belvedere, Harlem, New Ellenton, Jackson, Gloverville,
  Burnettown and Windsor.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 181 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 1.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3359 8239 3355 8203 3353 8202 3354 8200
      3347 8140 3321 8174 3339 8230
TIME...MOT...LOC 2119Z 317DEG 21KT 3339 8179 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
362 
WWUS52 KCAE 092133
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
533 PM EDT THU AUG 9 2018

GAC073-092140-
/O.CAN.KCAE.SV.W.0158.000000T0000Z-180809T2145Z/
Columbia GA-
533 PM EDT THU AUG 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COLUMBIA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved to 
the southeast. 

LAT...LON 3349 8202 3350 8196 3347 8140 3321 8174
      3342 8220
TIME...MOT...LOC 2130Z 317DEG 21KT 3334 8174 

$$

GAC245-SCC003-092145-
/O.CON.KCAE.SV.W.0158.000000T0000Z-180809T2145Z/
Richmond GA-Aiken SC-
533 PM EDT THU AUG 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHEASTERN RICHMOND AND SOUTHWESTERN AIKEN COUNTIES...

At 530 PM EDT, a likely severe thunderstorm was near the Aiken and 
Richmond County line near Beach Island, moving east-southeast at 20 
mph and toward the area from near New Ellenton to around Jackson. 

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Augusta, Fort Gordon, Clearwater, New Ellenton, Jackson and Windsor. 

This includes the following highways...
 Interstate 520 in Georgia between mile markers 2 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3349 8202 3350 8196 3347 8140 3321 8174
      3342 8220
TIME...MOT...LOC 2130Z 317DEG 21KT 3334 8174 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:49 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 9, 2:49 PM EDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
249 PM EDT Thu Aug 9 2018

.SYNOPSIS...
An upper ridge will extend westward from the Atlantic into our
region through today. Then an upper-level trough digs into the
eastern US for the weekend bringing above normal chances for
rainfall through Monday. The trough exits to the northeast by
mid-week favoring a more typical pattern of diurnal convection.
Temperatures will be near or above normal with highs in the low
to mid 90s and lows in the low 70s.

&&

.NEAR TERM /THROUGH TONIGHT/...
Models and wv show a weak s/w across cntrl GA that will move
east-southeast across the area during the evening hours.
Afternoon mesoanalysis shows best moisture and instability will
remain south of I-20 through the remainder of the
afternoon/evening. Expect widely scattered/scattered showers
and thunderstorms to move across mainly the central/southern
Midlands and CSRA. Regional radar shows convection that has
fired over the past couple of hours across AL/GA beginning to
move into the western portion of the CWA. Downdraft Cape values
remain blo 1000, but PW values 1.8 + across much of the CWA.
Expect main threat would be locally heavy rainfall, but storms
are moving at between 20 and 25 mph which will decrease the
chances, unless storms train across the same area. Temperatures
will remain in the low/mid 90s with heat index values around 100
degrees. As s/w moves east of the area overnight and loss of
daytime heating, expect convective activity to decrease during
the evening hours with little chance for shra/tsra after
midnight. Overnight lows will once again be in the low/mid 70s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Friday, a 500 mb trough will move east of the Mississippi but
remain west of the forecast area, where weak ridging will
persist. At the surface, a weak lee-side trough will provide
some convergence for diurnal convection. Subsidence associated
with the ridge aloft should keep thunderstorm coverage isolated
to scattered during the afternoon. Expect high temperatures in
the low to mid 90s with light WSW winds.

Overnight the 500 mb trough continues eastward with shortwave energy
moving into the forecast area towards daybreak. Models show moisture
increasing Friday evening ahead of the shortwave which may increase
thunderstorm coverage. Severe weather appears unlikely with only
tall, skinny CAPE profiles in forecast soundings. Lows overnight
will be in the low to mid 70s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
An upper level trough will dig into the Great Lakes
region/Northeast over the weekend, cutting off from the main
flow. This will direct warm, moist flow into the Southeast
through Monday. A weak surface boundary will be across the
Southeast and mid-Atlantic providing some convergence each day.
This pattern supports above normal chances for rainfall.

The upper-level low will track to the northeast and off the east
coast by mid-week with ridging building into the Southeast. This
will bring back a more typical pattern of isolated to scattered
diurnal convection through the remainder of the long term.
Temperatures will be near or above normal during the period. Highs
should be in the low to mid 90s with lows in the low 70s.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR conditions at all taf sites currently this afternoon. A weak
s/w is moving across cntrl GA and then acrs SC during the
evening/overnight hours. Have included vcsh/vcts at all taf
sites through the evening. Will continue to monitor and adjust
as convection moves into the region from the west and also
develops across the region. Do not expect much fog late tonight
into early friday morning. Models indicate a 15 to 20 kt low
level jet that should help prevent and fog formation.

Otherwise, expect VFR conditions with diurnal cumulus and
scattered mainly afternoon/evening SH/TSRA. Due to drier air
entering the northern FA, better threat of TS may be at
DNL/AGS/OGB. Will mention VCTS at those sites, otherwise VCSH.

EXTENDED AVIATION OUTLOOK...Scattered mainly diurnal convection
expected each day as well as late night/early morning fog and
stratus.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 9, 2:30 AM EDT, 14 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
230 AM EDT Thu Aug 9 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100630-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
230 AM EDT Thu Aug 9 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 9, 11:41 AM EDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1141 AM EDT THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     TSTM WND DMG     1 NW MARTINEZ           33.53N 82.10W
08/08/2018                   COLUMBIA           GA   PUBLIC

            REPORTED THROUGH SOCIAL MEDIA THAT A COUPLE
            OF TREES WERE DOWNED AND BLOCKING THE
            ROADWAY BETWEEN THE TOWNS OF EVANS AND
            MARTINEZ.

&&

LCV
Special weather statement, Aug 9, 4:13 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Columbia SC
413 PM EDT THU AUG 9 2018

GAZ064-092045-
Columbia GA-
413 PM EDT THU AUG 9 2018

...Strong Thunderstorms Will Impact Portions of northwestern Columbia
County Through 445 PM EDT....

At 412 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 12 miles southeast of Lincolnton, or 14 miles
northwest of Evans, moving east at 15 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

This storm will remain over mainly rural areas of northwestern
Columbia County.

LAT...LON 3367 8240 3368 8236 3369 8235 3370 8229
      3368 8227 3369 8224 3369 8222 3363 8220
      3358 8215 3354 8240 3355 8243 3356 8244
      3360 8242 3363 8244
TIME...MOT...LOC 2012Z 279DEG 11KT 3365 8235
Special weather statement, Aug 9, 5:18 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
518 PM EDT THU AUG 9 2018

GAZ064-065-SCZ030-092145-
Richmond GA-Columbia GA-Aiken SC-
518 PM EDT THU AUG 9 2018

...Strong Thunderstorms Will Impact Portions of Richmond...central
Columbia and southwestern Aiken Counties Through 545 PM EDT....

At 515 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms extending through southern Richmond County into
southern Aiken County. This includes the Augusta area. The strongest
storms were near the Beach Island area of Aiken County. Movement was
southeast near 20 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy downpours will lead to
           ponding of water in poor-drainage areas.

Some locations in the path of this storm include... North Augusta,
Grovetown, Evans, Augusta, Martinez, Clearwater, Fort Gordon,
Belvedere, Hephzibah, Harlem, New Ellenton, Jackson, Gloverville,
Burnettown, Beach Island and Windsor.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 181 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 1.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 20.

LAT...LON 3359 8239 3355 8203 3353 8202 3354 8200
      3347 8140 3321 8174 3339 8230
TIME...MOT...LOC 2115Z 317DEG 21KT 3341 8181

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:33 PM EDTSpecial Weather StatementCAERichmond27 min
Aug 9, 4:13 PM EDTSpecial Weather StatementCAEColumbia32 min
Aug 9, 5:18 PM EDTSpecial Weather StatementCAEColumbia, Richmond27 min
Aug 9, 5:22 PM EDTAreal Flood AdvisoryCAEColumbia, Richmond113 min
Aug 8, 8:15 PM EDTSevere Thunderstorm WarningCAENewberry45 min
Aug 9, 5:42 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell63 min
Aug 9, 5:46 PM EDTSpecial Weather StatementCAEOrangeburg29 min
Aug 9, 6:29 PM EDTSpecial Weather StatementCAENewberry31 min
Aug 9, 6:34 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry, Richland56 min
Aug 9, 7:03 PM EDTSpecial Weather StatementCAEBamberg27 min
Aug 9, 7:21 PM EDTSpecial Weather StatementCAENewberry24 min
Aug 9, 7:33 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Richland27 min
Aug 9, 7:43 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda36 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.